Antidepressants are medications used to manage the symptoms of depression, anxiety, dysthymia, and seasonal affective disorder, among many other conditions. The medications work by balancing brain neurotransmitters, the catalysts of changes in mood and behavior.
There are many types of antidepressants, and they differ depending on how they work within the brain. Some are preferred over others for treating certain conditions, but one thing they all have in common is their potential side effects. This is the reason many patients take time to try out different medications before they find the one that is best suited to them.
We make it easy for you to participate in a clinical trial for Depression, and get access to the latest treatments not yet widely available - and be a part of finding a cure.
Well, it depends on the individual. Antidepressants can cause a range of different side effects, and weight loss (or gain) is just one of them. People have different reactions to antidepressants, with some patients experiencing no side effects whatsoever.
While most antidepressants are linked to weight gain, a few have been linked to weight loss. These include fluoxetine, bupropion, and duloxetine.
There are several reasons why antidepressants are not prescribed to aid weight loss. Here are some of them:
There is no scientific evidence to show that antidepressants are effective for weight loss.
Antidepressants have not received approval from the Food and Drug Administration as a type of weight-loss medication.
Antidepressants can cause serious side effects, so they may not be appropriate for weight loss.
The vast majority of antidepressants are associated with weight gain, so they may not fulfill their intended objective.
As previously mentioned, most antidepressant medications lead to weight gain—so yes, it is possible to gain weight rather than lose it while taking antidepressants. It is estimated that 25% of people on antidepressants¹ suffer from significant weight gain.
Scientists are yet to understand why some people gain weight while taking antidepressants. The most common explanation for this connection is that drugs influence metabolism and hunger. How? Antidepressants control serotonin, the neurotransmitter hormone that is responsible for anxiety and mood regulation. Serotonin also controls appetite, explaining why antidepressants sometimes increase cravings for carbohydrate-rich foods such as desserts, bread, and pasta.
According to the Mayo Clinic², the following are the types of antidepressants that can lead to weight gain:
1. Tricyclic antidepressants (TCAs)
These are some of the earliest forms of antidepressant medication. Nowadays, TCAs are not usually prescribed to patients as they have been linked to severe side effects, including significant weight gain. Nevertheless, the drugs are effective, especially for patients who fail to respond well to other treatment options. Here are some examples of TCAs:
2. Selective serotonin reuptake inhibitors (SSRIs)
This is the type of antidepressant medication that is most commonly prescribed to patients. These antidepressants have actually been linked to weight loss among patients in the short term, but they have been shown to lead to weight gain when used for more than six months. Examples are:
In addition to the length of time, the medication is taken, weight gain also depends on the type of SSRI taken. A case in point, while paroxetine is the most likely to lead to weight gain in patients, sertraline is the least likely.
A 2017 study³ revealed that most patients who took SSRIs were more likely to gain weight when they adopted unhealthy lifestyle choices, such as consuming fast foods and other processed foods. This shows that there are other factors that can influence the relationship between antidepressants and weight.
3. Monoamine oxidase inhibitors (MAOIs)
These also belong to the earlier class of antidepressants and have been substituted for newer drugs over time. Despite them being very effective, MAOIs have also been associated with weight gain and other adverse side effects. Common types of MAOIs that may cause weight gain include:
It may take up to seven weeks⁴ to notice the benefits of an antidepressant. If you don’t begin to notice any progress it might be because:
The drug is not suited to you.
There is a lack of supervision by a health professional.
You might benefit from additional therapies, such as cognitive behavioral therapy, which works alongside antidepressants.
You may have forgotten to take the medication at the required time.
If you are one of the estimated 25% of patients who gain weight when taking antidepressants, you may well be contemplating throwing your pills down the drain! But before you make this drastic move, it’s important to share your concerns with your physician.
As with anything, you must consider the benefits versus the side effects of the medication. If you and your doctor believe the positives outweigh the negatives, you can control your weight by changing other aspects of your lifestyle. For example:
Ask your doctor to refer you to a nutritionist who will help to evaluate your ideal weight and advise you on what sort of dietary changes you can make to reach it.
Be more physically active
If you have gained weight while taking antidepressants, try to incorporate exercise into your daily schedule. You can do aerobics in your house, go for a jog, ride a bike, or walk. If you have not exercised in a while, consult your doctor beforehand and ease yourself in.
Use alternative medication
Although many antidepressants affect weight, some have more severe effects than others.
You can ask your doctor if it is advisable to switch your medication or adjust the dosage. Most importantly, remember to weigh the pros and cons of all your options before making a final decision.
Antidepressants can lead to significant changes in weight. While the vast majority of these medications cause patients to gain weight, a few can cause loss of appetite, nausea, vomiting, and consequently, weight loss. In most cases, the change is temporary until the body gets used to the medication.
While you are on your antidepressant medication, your doctor will work closely with you to monitor your weight and offer expert advice on how to maintain a healthy weight. It is also worth bearing in mind that such weight changes may be attributed to other factors, such as your lifestyle.
It is understandable if you feel the need to do away with the medication immediately, but don’t make a hasty decision without seeking your doctor’s advice and thinking things through.
If the medication you have been prescribed is not producing the desired results, or if it is leading to serious side effects such as weight gain, your doctor may suggest changing the medication.
Keep in mind that new medications can take a while to adapt to your body, so it is very important to remain patient.
Antidepressants: Selecting one that's right for you | Mayo Clinic
Antidepressants | NHS Inform